Back to Ask the Diabetes Team Ask the Diabetes Team

From Sachse, Texas, USA:

I'm 49 years young, and take Glucovance, Avandia, Lipitor, and a baby aspirin each day, and my doctor says my diabetes is under control and I am in the top 99.5%. At this time, he also tells me I should have no complications from diabetes. Since I started medications, I have lost nine pounds.

I have not been to a diabetes class, but I recently bought a glucose meter. In the morning I wake up feeling fine with a blood sugar of 89mg/dl [4.9 mmol/L], have breakfast, and an hour and a half later, my blood sugar is 133 mg/dl [7.4mmol/L]. However, by about three hours after breakfast, if I don't eat I get light headed, and it takes it is 30-45 minutes after I have eaten later before I feel 100%. Since I am at work at that time I have not checked my sugar. I don't like to eat a big meal at lunch because it seemed to make me sluggish, but I get the same feeling around 5:00-5:30 pm. I'm real good about not eating sweets, but lately, around 11:00 am, I have been eating a couple of peppermint candies which seems to help. Am I fooling myself?


Congratulations to you on your history of excellent diabetes control. As a result of your current tight control with combination therapy (Glucovance and Avandia [rosiglitazone]), and your recent weight loss, you may be experiencing symptoms of hypoglycemia (low blood sugar). Ingesting the peppermint candies as you have described probably helps to raise your blood sugar and offsets the lows. Testing your blood sugar at the time that you are experiencing these symptoms will allow you to know for sure what is happening, and can assist your physician in making a decision about your treatment options.

There are a number of ways to address this, including a possible decrease in medication -- particularly the Glucovance, which may be causing your low blood sugar. What this means is that your hard work in diabetes management is paying off and the reward may be a decrease in oral hypoglycemic agents for your type 2 diabetes. (Please remember to speak with your physician before making any changes in medications.)

Without a decrease in medication, you will need to have a mid-morning and mid-afternoon snack, or include additional carbs and perhaps a source of protein in your breakfast and lunch to maintain your blood sugar. A dietitian may be a helpful resource for you in this. As your goal is continued weight loss, adding food is probably not the best option. Attending a diabetes education class is an excellent idea for anyone with diabetes and would help you understand and apply many of these concepts.


Original posting 16 Apr 2002
Posted to Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.